Alert archive / South Dakota / Blizzard Warnings in 2019
Blizzard Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this blizzard warning at Mar 14, 2019, 8:51 AM CDT for 18 counties in South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 14, 2019, 8:51 AM CDT (13:51 UTC)
- Expired
- Mar 14, 2019, 2:57 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 11:00 AM CDT | SNOW 4.2 | Mitchell, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439 WWUS43 KFSD 141351 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 851 AM CDT Thu Mar 14 2019 SDZ038-039-050-052>054-057>060-063>065-068-069-150000- /O.UPG.KFSD.WS.W.0004.000000T0000Z-190315T0000Z/ /O.NEW.KFSD.BZ.W.0004.190314T1351Z-190315T0000Z/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 851 AM CDT Thu Mar 14 2019 ...BLIZZARD WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Blizzard conditions. Additional snow accumulations of 2 to 4 inches. Winds gusting as high as 55 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 7 PM CDT this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ040-055-061-150000- /O.UPG.KFSD.WW.Y.0022.190314T1500Z-190315T0000Z/ /O.NEW.KFSD.BZ.W.0004.190314T1351Z-190315T0000Z/ Brookings-Lake-McCook- 851 AM CDT Thu Mar 14 2019 ...BLIZZARD WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Blizzard conditions. Additional snow accumulations of 2 to 4 inches. Winds gusting as high as 55 mph. * WHERE...Brookings, Lake and McCook Counties. * WHEN...Until 7 PM CDT this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ056-062-066-067- 070-071-150000- /O.CON.KFSD.WW.Y.0022.190314T1500Z-190315T0000Z/ Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock- Dixon-Moody-Minnehaha-Turner-Lincoln SD-Clay SD-Union- 851 AM CDT Thu Mar 14 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Snow and sleet expected. Total snow accumulations of up to 3 inches. Winds gusting as high as 55 mph. * WHERE...Portions of east central and southeast South Dakota, northeast Nebraska, northwest Iowa and southwest Minnesota. * WHEN...Until 7 PM CDT this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and sleet means periods of snow and sleet will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
1 follow-up statement
676 WWUS43 KFSD 141957 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 257 PM CDT Thu Mar 14 2019 SDZ038>040-050-052>055-057>061-063>065-068-069-150300- /O.CAN.KFSD.BZ.W.0004.000000T0000Z-190315T0000Z/ /O.EXB.KFSD.WW.Y.0022.000000T0000Z-190315T0300Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme-Yankton- 257 PM CDT Thu Mar 14 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Light snow ending, but blowing snow will continue through the evening. Winds gusting as high as 55 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 10 PM CDT this evening. * ADDITIONAL DETAILS...Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow will cause primarily travel difficulties. Expect limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ056-062-066-067- 070-071-150000- /O.CON.KFSD.WW.Y.0022.000000T0000Z-190315T0000Z/ Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock- Dixon-Moody-Minnehaha-Turner-Lincoln SD-Clay SD-Union- 257 PM CDT Thu Mar 14 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Light snow and blowing snow expected expected. Total snow accumulations less than an inch. Winds gusting as high as 55 mph. * WHERE...Portions of east central and southeast South Dakota, northeast Nebraska, northwest Iowa and southwest Minnesota. * WHEN...Until 7 PM CDT this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. Blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow will cause primarily travel difficulties. Expect limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this blizzard warning went out at Mar 14, 7:06 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 14, 7:06 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
706 AM CDT Thu Mar 14 2019
.SHORT TERM...(Today and Tonight)
Issued at 331 AM CDT Thu Mar 14 2019
Very impressive storm system slowly spinning through eastern
Nebraska early this morning. Several bands of precipitation
wrapping around the system, and to this point, much of our area
has seen rain, and way too much over frozen/snow-covered ground.
Have noted some transition to snow in our far western counties
early this morning, though this area also in relative moisture
minimum aloft, so not much for accumulation to speak of at this
point.
Bands of precipitation will continue to wrap into the area through
the day as the system tracks northeast toward Storm Lake by mid
morning, and then continues on into southeast Minnesota. Moderate
to strong consensus on timing of gradual cooling aloft from west
to east, with I-29 corridor expected to by all snow by late
morning-midday, and areas farther east by mid-afternoon. With
system pulling away from the area by this time, support for
widespread/significant precip amounts will be waning, so still
looks good for diminishing snow accumulations as one heads east.
Main concerns still focus on extreme winds expected to develop
across the area as the low lifts northeast. Still seeing support
for wind gusts of 50-60 mph, with RAP/ARW indicating potential for
isolated even higher given 60+ kts atop the mixed layer on their
respective soundings. Have bumped wind gusts a little higher than
previous forecast, but still generally capped at 45-50kt for an
areal average for gust potential. The question is what impact this
will have with the expected transition to wet snow through the
day. Given existing snowpack is now a wet sponge, and additional
snowfall will also be rather wet/heavy, still believe significant
visibility restrictions will be limited to while snow is falling.
Have been monitoring area of snow just west of the low center in
Nebraska through the night, and airport observations have been
maintaining 3/4sm or greater visibility in the snow, even with
wind gusts of 40-50kt. Based on this, opted to stick with existing
winter storm warning/winter weather advisory headlines with a
mention of brief near blizzard conditions possible while snow is
falling. Later shift will want to monitor closely to see if
upgrade to blizzard warning is required once snow begins to
actually fall in our area.
Aside from the snow/blowing snow issues, extent and degree of
ongoing flooding has resulted in numerous areal and river flood
warnings. However, with threat of additional rainfall, opted to
maintain Flood watch in those area where rain is still possible,
while canceling in our west where dominant precip type will be
snow from here on out. Will likely be able to trim portions of the
flood watch as the rain/snow transition line moves east across
the area, similar to canceling portions of convective watches as
the threat diminishes.
Beyond today, will see precipitation threat diminish quickly this
evening as the system continues to lift into the Great Lakes.
Winds will be slower to decrease, but with threat of significant
visibility restrictions tied to falling precip, early evening end
time of winter headlines still seems reasonable. Winds continue to
decrease through Friday, though could still be a little breezy in
eastern parts of the area.
.LONG TERM...(Friday through Wednesday)
Issued at 331 AM CDT Thu Mar 14 2019
Fairly quiet weather expected for the mid-long range, with just a
small chance of precipitation with a weak wave dropping through
the region Monday night/Tuesday. Temperatures slowly rebound, with
a potential for widespread 40s by the middle of next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 644 AM CDT Thu Mar 14 2019
Several aviation concerns over the first half of the TAF period.
Rain is changing to snow from west to east thru the morning with
the rain/snow/mix line roughly from MML to BKX to MDS to YKN.
Winds will also continue to increase thru the day with gusts in
the 40-50kt range expected, perhaps higher. During periods of
falling snow and strong winds, visibility will be greatly reduced.
Snow comes to an end later this afternoon and evening although
winds will linger overnight, gradually weakening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through this evening for SDZ039-040-054>056-060>062-
065>071.
Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
evening for SDZ040-055-056-061-062-066-067-070-071.
Winter Storm Warning until 7 PM CDT this evening for SDZ039-054-
060-065-068-069.
Winter Storm Warning until 7 PM CDT this evening for SDZ038-050-
052-053-057>059-063-064.
MN...Flood Watch through this evening for MNZ071-072-080-081-089-090-
097-098.
Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
evening for MNZ071-072-080-089-097-098.
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for MNZ081-090.
Dense Fog Advisory until 7 AM CDT this morning for MNZ071-072-
080-081-090-097.
IA...Flood Watch through this evening for IAZ001>003-012>014-020>022-
031-032.
Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
evening for IAZ001-012.
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for IAZ002-003-013-014-020>022-031-032.
Dense Fog Advisory until 7 AM CDT this morning for IAZ003.
NE...Flood Watch through this evening for NEZ013-014.
Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
evening for NEZ013.
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for NEZ014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...KalinHazardous weather outlook, Mar 14, 3:27 AM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 327 AM CDT Thu Mar 14 2019 SDZ038-050-052-053-057>059-063-064-150830- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 327 AM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Periods of snow and blowing snow are expected as wind gusts reach 55 to 60 mph at times today. The snow and blowing snow will result in visibility of a half mile or less, with brief periods of near blizzard conditions, especially while snow is falling through midday. Difficult if not impossible travel conditions are likely. Total snow accumulations from 2 to 4 inches. Areas of overland flooding will continue today as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Areas experiencing overland or river flooding from recent heavy rains will see water levels slowly recede. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-054>056- 060>062-065>071-150830- Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock- Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- Union- 327 AM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Rain will change to snow through midday, with a brief period of light wintry mix in transition, especially in higher elevations of southwest Minnesota. At the same time, north winds will increase, with gusts of 50 to 60 mph likely from mid morning through the afternoon. Snow and blowing snow will result in visibility of a half mile or less, with brief periods of near blizzard conditions possible, especially while snow is falling. Difficult travel conditions are likely. Snow accumulations from 1 to 3 inches, with highest amounts in east central South Dakota. Significant flooding of rivers as well as overland and urban flooding, will continue today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Areas experiencing overland flooding from recent heavy rains should see water levels slowly recede. Flooding will continue on several area rivers, mainly near and south of I-90. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-150830- Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Cottonwood-Jackson-Dakota- 327 AM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and northeast Nebraska. .DAY ONE...Today and Tonight Areas of rain will gradually change to snow through the late morning and early afternoon. Very strong winds with gusts up to 45 to 55 mph will also develop through this time. Snow accumulations will generally be less than an inch, though localized higher amounts are possible through the Highway 60 corridor southwest of Sheldon. The combination of falling snow and the very strong winds will create hazardous travel conditions with low visibility at times. Significant flooding of rivers as well as overland and urban flooding, will continue today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Areas experiencing overland flooding from recent heavy rains should see water levels slowly recede. Flooding will continue on several area rivers, mainly in northwest Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:28 PM CDT | River Flood Warning | FSD | Minnehaha | 92 days |
| Mar 13, 7:57 PM CDT | River Flood Warning | FSD | Bon Homme | 21 days |
| Mar 13, 7:57 PM CDT | River Flood Warning | FSD | Lincoln | 67 days |
| Mar 13, 8:27 PM CDT | Areal Flood Warning | FSD | Bon Homme, Charles Mix, Clay, Hutchinson, Turner, Union and 1 more | 21 hr |
| Mar 13, 9:11 PM CDT | River Flood Warning | FSD | Minnehaha, Moody | 3 days |
| Mar 13, 9:11 PM CDT | River Flood Warning | FSD | Minnehaha | 88 days |
| Mar 13, 9:28 PM CDT | Areal Flood Warning | FSD | Charles Mix, Gregory | 9 hr |
| Mar 13, 9:43 PM CDT | Flash Flood Warning | FSD | Bon Homme, Clay, Yankton | 6 hr |
| Mar 13, 10:32 PM CDT | River Flood Warning | FSD | Union | 8 days |
| Mar 13, 10:32 PM CDT | River Flood Warning | FSD | Charles Mix | 21 days |
| Mar 13, 10:32 PM CDT | River Flood Warning | FSD | Bon Homme | 5 days |
| Mar 14, 1:13 AM CDT | River Flood Warning | FSD | Bon Homme, Charles Mix | 21 days |
| Mar 14, 1:13 AM CDT | River Flood Warning | FSD | Davison, Hanson | 343 days |
| Mar 14, 2:18 AM CDT | Areal Flood Warning | FSD | Davison, Douglas, Hanson, Hutchinson, Lincoln, McCook and 2 more | 18 hr |
| Mar 14, 6:06 AM CDT | Areal Flood Warning | FSD | Brookings, Kingsbury, Lake, Miner, Moody | 12 hr |
| Mar 14, 6:14 AM CDT | River Flood Warning | FSD | Union | 93 days |
| Mar 14, 7:04 AM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| Mar 14, 8:07 AM CDT | River Flood Warning | FSD | Turner | 9 days |
| Mar 14, 10:30 AM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| Mar 14, 5:25 PM CDT | Areal Flood Warning | FSD | Bon Homme, Clay, Union, Yankton | 24 hr |
Nearby
Blizzard Warnings in South Dakota, 2019Every blizzard warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.